Alert archive / Puerto Rico / Flash Flood Warnings in 2024

Flash Flood Warning 43, NWS JSJ

May 8, 2024

NWS JSJ issued this flash flood warning at May 8, 2024, 1:50 PM CDT. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2024, 1:50 PM CDT (18:50 UTC)
Expired
May 8, 2024, 5:00 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

The radar

The San Juan radar (TJUA), 83 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 1:50 PM CDTFLOOD1 Ese Yauco, PR911 Call Center reported a flooded street in PR-2, close to intersection PR-359.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

025 
WGCA52 TJSJ 081850
FFWSJU
PRC055-059-153-082200-
/O.NEW.TJSJ.FF.W.0043.240508T1850Z-240508T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
250 PM AST Wed May 8 2024

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Yauco, Guanica, and Guayanilla... 


* Until 600 PM AST.

* At 250 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding. Mudslides.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1802 6688 1815 6692 1814 6686 1817 6683
      1813 6677 1804 6677 1805 6676 1801 6673
      1799 6680 1799 6678 1795 6684 1797 6692
      1793 6693 1793 6696 1795 6698 1803 6696

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

DS
1 follow-up statement
171 
WGCA72 TJSJ 082153
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
553 PM AST Wed May 8 2024

PRC055-059-153-082203-
/O.EXP.TJSJ.FF.W.0043.000000T0000Z-240508T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guanica PR-Guayanilla PR-Yauco PR-
553 PM AST Wed May 8 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM AST THIS EVENING FOR 
GUANICA, GUAYANILLA AND YAUCO COUNTIES...

The heavy rain has ended. However, please continue to heed remaining 
road closures.

&&

LAT...LON 1802 6688 1815 6692 1814 6686 1817 6683
      1813 6677 1804 6677 1805 6676 1801 6673
      1799 6680 1799 6678 1795 6684 1797 6692
      1793 6693 1793 6696 1795 6698 1803 6696

$$

DS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 8, 9:53 AM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, May 8, 9:53 AM CDT, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1053 AM AST Wed May 8 2024

.UPDATE...Minor changes have been introduced to the forecast
package. Additional QPF values were introduced across central and
the western interior of Puerto Rico for this afternoon.

Forecast holds, there is a significant flood risk across the
local islands due to trough aloft, plenty of moisture and
saturated soils. Any rainfall will result in sharp raises along
small streams and rivers as well as mudslides, pariculalry
central Puerto Rico.

Continue to monitor NWS products, likely to issue Flood advisories
and warnings this afternoon, among other products.

&&

.PREV DISCUSSION... /issued 439 AM AST Wed May 8 2024/

SYNOPSIS...

The continuation of a wet and unstable weather pattern will
maintain the risk of flooding between elevated and significant
across the islands through this evening and may extend into
Thursday evening. It's crucial to stay informed and take necessary
precautions during this time. Although a mid- to upper-level
ridge will slowly build across the Northeast Caribbean, afternoon
convection will develop daily from Friday onward, mainly across
the interior and western PR and downwind from the USVI. A drier
air mass with possible African dust particles will arrive by the
weekend and may extend into next week.

Pulses of northeasterly swells propagating across the Atlantic
Ocean will promote a moderate risk of observing strong rip
currents along the north and east-facing beaches of PR and the US
Virgin Islands throughout the week.

SHORT TERM...Today through Friday...

During the overnight period, doppler radar indicated showers and
isolated thunderstorms affecting the local waters and eastern Puerto
Rico, where approximately 2 to 3 inches of additional rainfall fell.
A Flood Advisory was issued for municipalities such as Fajardo,
Loiza, Luquillo, and Rio Grande. The Flood Warnings for area rivers
(Rio Grande de Manati, Rio Grande de Arecibo, Rio Cibuco, and Rio De
La Plata en Toa Alta) continue in effect throughout this morning
because sensors reports indicated the rivers are receding but still
elevated.

The forecast remains on track. A high pressure moving eastward
across the central Atlantic will maintain light to moderate easterly
winds at the surface through Thursday, while an upper-level trough
swing across the area.  Above-normal precipitable water values,
ranging from 2.0 to 2.2 inches, accompanied by an upper-level trough
moving from the west and below-normal mid-level temperatures (around
-8 degrees Celsius) will maintain instability across the area,
elevated risk of thunderstorms and an elevated to significant risk
of flooding today and Thursday. As a result, a wet and unstable
pattern is expected to persist through late tonight and may extend
into Thursday afternoon based on the latest guidance. At this time,
even though precipitable water values should start to return to near
normal, models are still showing and keeping some decent rain
accumulations for Thursday afternoon. Given the current situation of
saturated soils and significantly elevated river streamflows,
additional flooding and sudden mudslides cannot be ruled out of the
forecast tomorrow. Any additional moderate to locally heavy rain
poses a risk of dangerous flooding, including sudden mudslides and
landslides in steep terrain areas. Additionally, thunderstorms may
produce strong winds capable of causing tree falls, power line
disruptions, and movement of unsecured objects. Therefore, residents
and visitors are encouraged to stay weather-aware and informed about
these potential hazards and closely monitor the forecast for any
updates.

By Friday, the high pressure moves further east into the Atlantic,
changing our surface wind flow to a more southerly/southeasterly
one. Model guidance suggests a mid-to-upper-level ridge building
across the area, temperatures aloft warm up a bit, and precipitable
water values drop to near-normal levels potentially bringing relief
from the current weather conditions. Any strong afternoon convection
that develops across the interior and western sector of Puerto Rico
should be by local effects and sea breeze fluctuations. Under this
pattern, a warming trend will be likely with heat indices between
100-107 Fahrenheit or even higher, especially during the daily
maximum heating, across the USVI and PR's urban and coastal areas.
In summary, more stable conditions are anticipated by the end of the
week, but warmer temperatures and heat indices are very likely.

LONG TERM...Saturday through Wednesday

Model guidance still suggests a mid- to upper-level ridge trying
to build over the Northeast Caribbean from Saturday onward,
promoting stable conditions and potentially bringing relief from
the current weather conditions.

Model guidance also suggests a return to the climatological
moisture values over the region, with the advection of occasional
patches of enhanced moisture. Additionally, we are more likely to
observe variable weather conditions with a mixture of
sunshine/clear skies and clouds daily. Also, the NASA aerosol
optical thickness (AOT) guidance one more time suggests the
arrival of an air mass with possible African dust particles by the
upcoming weekend, which may extend into next week. Meanwhile,
intense heating, local effects, and sea breeze fluctuations each
day will drive strong afternoon convection. Furthermore, the
above-normal warmer sea surface temperature will also enhance the
typical nighttime warm air convection. These frequent nighttime
showers could affect the windward sections and local waters of the
U.S. Virgin Islands and Puerto Rico.

Combining high moisture content with the typical upper 80s to low
90s maximum air temperatures will result in heat indices between
100-107 Fahrenheit or even higher, especially during the daily
maximum heating, across the USVI and PR's urban and coastal areas
where no significant rain is observed. 

AVIATION...
(06Z TAFS)

Mainly VFR conditions expected the rest of the overnight period.
However, SHRA/TSRA developing across the local waters may cause
-RA/VCSH across the area terminals. The potential for VCTS and
showers are expected to increase around 16/18Z across all sites.
Tempo MVFR to brief IFR conds are possible btw 08/16z-22z at
TJPS/TJSJ.

MARINE...

The subtropical surface high-pressure north of the islands
extending from the Western to Central Atlantic promotes light to
moderate east to northeast winds through Friday. Winds will then
turn from the east to east-southeast from the weekend into early
next week. Pulses of northeasterly swell will spread across the
Atlantic waters and Caribbean Passages through the weekend.
Unstable weather conditions will promote strong thunderstorms,
especially during the afternoon and evening.

BEACH FORECAST...

Expect increasing seas of 4 to 5 feet across most of the local
beaches in the Atlantic, mainly from the northeast, at 6 to 11
seconds. Seas will then increase at 4 to 6 feet with a wave period
of 11-12 seconds, mainly from the northeast later this evening.
Therefore, we expect a moderate risk of strong rip currents from
today to Friday across the north and east-facing beaches in the
north and east-facing beaches in PR/USVI. Across the Caribbean,
seas will range around 2 feet from the east to southeast at 6 to 8
seconds.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

UPDATE...OMS
Hazardous weather outlook, May 8, 5:17 AM CDT, 8 hours 33 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorología San Juan PR
555 AM AST miércoles 8 de mayo de 2024

AMZ711>745-PRZ001>013-091000-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Central Interior-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas cercanas y fuera de la costa del Atlántico y del Caribe-
555 AM AST miércoles 8 de mayo de 2024

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

.DÍA UNO...Hoy y esta noche
.Rayos...Numerosas tormentas eléctricas posibles a través de las
islas y las aguas circundantes.  Planifique detener toda la
actividad al aire libre y moverse a refugios.

.Lluvia Excesiva...Inundaciones repentinas amenazantes a la vida,
posiblemente entrando en estructuras e incomunicando vecindarios.

.Calor Excesivo...Índice de calor de 102-107 grados a través de
áreas costeras y urbanas.  Agotamiento por calor es posible con una
exposición prolongada.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida son
posibles en la zona de olas particularmente a lo largo de las playas
desde el noroeste hasta el este  de Puerto Rico y Culebra.

.DÍAS DOS A SIETE...jueves a martes
Se espera que un patrón meteorológico húmedo e inestable persista
hasta al menos mediados de la semana.  Una serie de vaguadas
promoverá tormentas eléctricas y lluvia excesiva a través del área,
mejorando el potencial de inundaciones a través de las islas.  El
riesgo de corrientes marinas variará entre moderado a partir de hoy
en adelante.

.COMUNICADO INFORMATIVO OBSERVADOR...
Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

AMZ716-726-VIZ001-002-091000-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
555 AM AST miércoles 8 de mayo de 2024

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Vírgenes Americanas.

.DÍA UNO...Hoy y esta noche

.Rayos...Tormentas eléctricas aisladas a dispersas posibles a través
de las aguas locales.  Esté atento a las  tormentas eléctricas en su
área y esté preparado para buscar refugio.

.Lluvia Excesiva...Acumulación de agua en carreteras y áreas de
pobre drenaje a través de San Thomas y Santa Cruz.  Las inundaciones
urbanas y de riachuelos son posibles.

.Calor Excesivo...Índice de calor de 102-107 grados a través de
áreas urbanas y costeras.  Agotamiento por calor es posible con una
exposición prolongada.

.Viento...Condiciones de brisa fuerte.  Los artículos no asegurados
podrían salir volando.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida son
posibles en la zona de olas particularmente a lo largo de las playas
desde el noroeste hasta el este.

.DÍAS DOS A SIETE...jueves a martes

Se espera que un patrón meteorológico húmedo e inestable persista
hasta al menos mediados de la semana.  Una serie de vaguadas
promoverá tormentas eléctricas y lluvia excesiva a través del área,
mejorando el potencial de inundaciones a través de las islas.  El
riesgo de corrientes marinas aumentará a moderado a partir de hoy en
adelante.

.COMUNICADO INFORMATIVO OBSERVADOR...
Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

In the hours before

Local storm report, May 8, 1:08 PM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
208 PM AST Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     Flash Flood      1 SW Hormigueros        18.13N 67.14W
05/08/2024                   Cabo Rojo          PR   911 Call Center

            A 911 reporter informed that Carretera 114
            near Cabo Rojo Gas is flooded, and people
            are trapped inside a car. Rio Guanajibo is
            still in action, and a Flood Warning is in
            effect.

&&

MMC
Local storm report, May 8, 1:12 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
212 PM AST Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     Flood            Jayuya                  18.22N 66.59W
05/08/2024                   Jayuya             PR   Public

            SOCIAL MEDIA REPORTS SHOWED FLOODED ROADS IN
            THE DOWNTOWN OF JAYUYA IN PR-141 IN FRONT OF
            BEAUTY STORE & CLL TORRADO.

&&

LIS
Local storm report, May 8, 1:20 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
220 PM AST Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     Flash Flood      Yauco                   18.03N 66.87W
05/08/2024                   Yauco              PR   911 Call Center

            911 Call Center reported a flooded street in
            Cll Venus, with flood waters entering a
            residential home.

&&

CVB
Special weather statement, May 8, 1:30 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service San Juan PR
230 PM AST Wed May 8 2024

PRZ005-081900-
North Central PR-
230 PM AST Wed May 8 2024

...A STRONG THUNDERSTORM WILL IMPACT VEGA BAJA AND MANATI
MUNICIPALITIES THROUGH 300 PM AST...

At 230 PM AST, Doppler radar was tracking a strong thunderstorm over
Manati, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 1848 6639 1848 6635 1838 6643 1837 6652
      1848 6652 1847 6645 1849 6643 1849 6640
      1850 6640
TIME...MOT...LOC 1830Z 221DEG 7KT 1840 6647

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DS
Special weather statement, May 8, 1:34 PM CDT, 16 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologa San Juan PR
230 PM AST mircoles 8 de mayo de 2024

PRZ005-081900-
Norte Central PR-
230 PM AST mircoles 8 de mayo de 2024

...UNA TORMENTA ELCTRICA FUERTE IMPACTAR LOS MUNICIPIOS DE VEGA
BAJA Y MANATI HASTA LAS 300 PM AST...

A las 230 PM AST, el radar Doppler estaba rastreando una tormenta
elctrica fuerte sobre Manati, movindose al noreste a 10 mph.

PELIGRO...Rfagas de viento de hasta 40 mph.

FUENTE...Indicado por radar.

IMPACTO...Los vientos rfagas podran derribar ramas de rboles y
mover objetos no asegurados.

MEDIDAS DE PRECAUCIN/PREPARACIN...

Si est al aire libre, considere buscar refugio dentro de un
edificio.

TAMAO DE GRANIZO MXIMO...0.00 pulgadas
RFAGA DE VIENTO MXIMO...40 MPH

DS/MMC
Special weather statement, May 8, 1:36 PM CDT, 14 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologa San Juan PR
230 PM AST mircoles 8 de mayo de 2024

Norte Central PR-
230 PM AST mircoles 8 de mayo de 2024

...UNA TORMENTA ELCTRICA FUERTE IMPACTAR LOS MUNICIPIOS DE VEGA
BAJA Y MANATI HASTA LAS 300 PM AST...

A las 230 PM AST, el radar Doppler estaba rastreando una tormenta
elctrica fuerte sobre Manati, movindose al noreste a 10 mph.

PELIGRO...Rfagas de viento de hasta 40 mph.

FUENTE...Indicado por radar.

IMPACTO...Los vientos rfagas podran derribar ramas de rboles y
mover objetos no asegurados.

MEDIDAS DE PRECAUCIN/PREPARACIN...

Si est al aire libre, considere buscar refugio dentro de un
edificio.

TAMAO DE GRANIZO MXIMO...0.00 pulgadas
RFAGA DE VIENTO MXIMO...40 MPH

DS/MMC

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:12 PM CDTAreal Flood WarningJSJ3 hr
May 7, 7:48 PM CDTAreal Flood WarningJSJ9 hr
May 7, 9:48 PM CDTAreal Flood AdvisoryJSJ3 hr
May 8, 4:11 AM CDTAreal Flood WarningJSJ55 hr
May 8, 4:26 AM CDTAreal Flood AdvisoryJSJ3 hr
May 8, 5:32 AM CDTAreal Flood AdvisoryJSJ25 min
May 8, 5:38 AM CDTSpecial Marine WarningJSJ52 min
May 8, 5:48 AM CDTSpecial Weather StatementJSJ57 min
May 8, 5:57 AM CDTFlash Flood WarningJSJ3 hr
May 8, 6:29 AM CDTSpecial Marine WarningJSJ61 min
May 8, 9:13 AM CDTSpecial Marine WarningJSJ62 min
May 8, 9:30 AM CDTSpecial Weather StatementJSJ60 min
May 8, 10:55 AM CDTFlash Flood WarningJSJ3 hr
May 8, 11:47 AM CDTAreal Flood AdvisoryJSJ4 hr
May 8, 11:54 AM CDTAreal Flood AdvisoryJSJ3 hr
May 8, 12:04 PM CDTFlash Flood WarningJSJ4 hr
May 8, 12:50 PM CDTFlash Flood WarningJSJ3 hr
May 8, 12:53 PM CDTFlash Flood WarningJSJ3 hr
May 8, 1:12 PM CDTFlash Flood WarningJSJ4 hr
May 8, 1:30 PM CDTSpecial Weather StatementJSJ30 min
May 8, 1:53 PM CDTAreal Flood AdvisoryJSJ112 min
May 8, 1:56 PM CDTAreal Flood AdvisoryJSJ2 hr
May 8, 2:08 PM CDTAreal Flood AdvisoryJSJ2 hr
May 8, 2:32 PM CDTAreal Flood AdvisoryJSJ118 min
May 8, 2:37 PM CDTAreal Flood AdvisoryJSJ3 hr
May 8, 2:58 PM CDTFlash Flood Warning Considerable damage threatJSJ3 hr
May 8, 3:20 PM CDTAreal Flood AdvisoryJSJ2 hr
May 8, 3:49 PM CDTAreal Flood AdvisoryJSJ56 min
May 8, 4:52 PM CDTAreal Flood WarningJSJ42 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.